Paraonia- 17 yr old


#1

I am new to this. My 17 yr old daughter is experiencing severe paranoia and delusions. It is worse in the evenings. She has taken Risperdal, Geodon and is now on a new medication regimen with Abilify. Can anyone share their experience with paranoia (fear people can come in the house and do things, see her on computer, hear her on the phone, etc) and what medications worked best.
Also, does anyone have any resources in the DFW Texas area with a physician/facilities with expertise in schizophrenia. If not, can anyone suggest resources outside the Texas area.

Thank you


#2

As far as paranoia, mine used to amp up in the late after noon and evenings too when the meds were waning and I was getting tired. Her paranoia seems pretty normal from my experience. (I know that sounds odd. Sorry) Having your computer, phone, room bugged is a fairly common fear. Feel free to read the diagnosed section… many of us get this and more at times.

For me, I am med compliant on a Seroquel/Latuda mix with some Xanax for panic. The less I panic, the less paranoia I have. Also, I couldn’t do this on meds alone. I have been in Cognitive Behavioral therapy, stress management, panic workshops, family therapy. I needed both meds and therapy to get a handle on everything.

I was 17 when my head circus really amped up and I crumbled. There is also a lot of growing and hormones and just life that has to happen as well as getting a handle on the SZ. It might get worse before it gets better. But sooner then later and as many resources as possible on this is a good idea.

Have you looked at the NAMI site to see what is offered in your area? Also, maybe a day hospital, a support group, a therapist can also give you some ideas and a starting point.

I hope you find a support group for YOU as well. You’ll meet other care givers and get a vast amount of ideas. Good luck

I also wanted to give you a huge :thumbsup: for being proactive on this. My parents were very fast acting and as a result, I’ll be 29 years old in Feb. I have a job, my own flat, I can get through my day with less help. But there are some guys in my SZ group who’s parents were in complete denial and they have lost so much cognitive ability and reasoning.


#3

Thank you for the response.

Hugs to you too. You give me hope.


#4

I tried Latuda but it caused severe nausea (a very common side effect). I’ve found that Abilify works the best. I’ve taken Geodon and it induced extra symptoms for me and caused worsened paranoia. The problem was I couldn’t talk about the paranoia I was so scared. I’ve read lots of good and bad things about different medications, it all depends on the person.

what I know about Abilify is that in studies 15 mgs is just as effective as 30 mgs. I take 30 mgs though. I found that Abilify on its own got rid of the paranoia and hallucinations in a matter of weeks when I started it, maybe even sooner. I’ve taken Abilify for 8 years almost consistently without any side effects. I’m now able to add a mild anti-depressant that helps with the depressive symptoms more effectively.

I’ve also read that no one has died of an overdose of Abilify. To me that would seem that Abilify is a safe medication and a successful one. I’ve read this on scientific journals and also Wikipedia. But u can’t be sure it’s all accurate on the web.

Some people who took Abilify complained of agitation, but I never experienced that. it does make you kind of dopey but it also helps you think clearly. If you consider this a side effect, focusing has always been an issue. I can focus a lot better on a combination of Abilify and something else. I think your doctor probably has her on the right meds and that you can trust them.

The best approach is to calmly try to affirm to this person that there’s nothing to fear, and the best reaction if someone is delusional or ranting is to calmly and nicely say that it’s all ok, and not to judge them for not knowing what’s happening. It’s scary when paranoia hits, because it’s different. a person can’t rationalize why they are afraid to anyone so they feel like no one believes them, which leaves them feeling isolated or alone in their beliefs. I know how hard it is to deal with this. I have this illness in my family. I constantly worry that my brother will get this way, so I try and keep things as stress free as I can for him when he’s home. He’s in college though and he’s ok.


#5

I am the exact same way with my 17 year old sister. She’s not Sz at all, but she probably should be…
I put her through hell and heart break. I’ve really added huge levels of surreal chaos to her life. She will talk about some really out there stuff, but then It’s all stuff I’ve poured into her head when she was little. I hate that. I also hate to say that I am sort of on guard for that first sign of cracking. But she is such a pro with keeping calm, I’m not sure I would ever see it until it got out of control. Just like the anorexia.


#6

Thank you. It is hard to know how to react when she is hysterical due to her paranoid thoughts. She is obviously scared and doesn’t know what to do. Your suggestions will be helpful. My dad is also paranoid schizophrenic, but his did not surface full blown until later in life after the death of my brother.
Best wishes.


#7

I was the same way when I was 18 and 19. I have entered remission (as recovered as possible) on Geodon and Xanax. I have paranoid schizophrenia and generalized anxiety disorder, and these meds have patched me up nicely. She sounds like she needs tranquilizers…Geodon and Xanax are a major and minor tranquilizer, and also an antipsychotic and antianxiety, respectively.

She can get better. I was probably worse than her, I was off the rocker and on the floor, (somehow I manged to stay in school, I still dont know how, maybe it was the booze) but somehow these meds pulled me out of psychosis and I am highly functioning in the real world again.

Best of luck! Being aware of her illness and being ready to take care of it is half of the battle, a good psychiatrist will take care of the rest. It takes trial and error to find the right meds and the right doses of each one, so it is also a test of patience.